Alert archive / Oregon / River Flood Warnings in 2012

River Flood Warning 38, NWS Portland, OR

March 30, 2012Benton County, Oregon

NWS Portland, OR issued this river flood warning at Mar 30, 2012, 11:37 AM PDT for Benton County, Oregon. It took effect at Mar 30, 2012, 4:17 PM PDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 11:37 AM PDT (18:37 UTC)
In effect from
Mar 30, 2012, 4:17 PM PDT
Expired
Apr 1, 2012, 6:16 AM PDT
In force
38 hr
Issued by
NWS Portland, OR
Flood severity
Major

County Benton County, OR

The radar

The Portland,OR radar (KRTX), 141 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marys River near Philomath (PHIO3). The gauge peaked at 20.62 ft at Mar 31, 2012, 2:00 PM PDT.

actionminormoderatemajor152003/3003/3104/0104/02
Action stage
16 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
21.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14171000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Mar 30, 9:25 AM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 30, 9:25 AM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
925 AM PDT FRI MAR 30 2012

.SYNOPSIS...AN ATMOSPHERIC RIVER EVENT - ALSO KNOWN AS A PINEAPPLE
EXPRESS - WILL CONTINUE TO AFFECT THE PACNW THROUGH TONIGHT.  THE
FOCUS OF THE HEAVIER RAIN WILL BE OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS MORNING THEN SHIFTS NORTH AGAIN TONIGHT AS A LOW
APPROACHES OREGON FOR ANOTHER ROUND OF HEAVY RAIN. COOLER AIR TO THE
NORTH WILL BRING SNOW BACK DOWN TO NEAR PASS LEVELS LATER TODAY AND
EVENING...THEN RISE LATER TONIGHT. THE ATMOSPHERIC RIVER PATTERN
BREAKS DOWN LATER SATURDAY AS THE LOW MOVES OVER THE AREA.  THIS WILL
BRING SHOWERY AND COOLER WEATHER SATURDAY NIGHT AND SUNDAY. THERE IS
SOME HOPE FOR A DRY DAY ON MONDAY AS A TRANSIENT UPPER RIDGE BUILDS
OVER THE AREA.

&&

.SHORT TERM...CURRENT FOCUS OF HEAVIER RAIN IS NOW OVER THE CENTRAL
AND SOUTHERN ZONES NEAR WHERE A FRONT HAS STALLED. RIVERS IN THIS
AREA CONTINUE TO SHOW SHARP RISES...AND ARE CURRENTLY BEING MONITORED
FOR POSSIBLE FLOODING. THE STREAM OF MOIST AIR FEEDING INTO THE
FRONTAL BOUNDARY STRETCHES WELL TO THE SOUTHWEST OF THE AREA.
SATELLITE SHOWS ONE WAVE NEAR 128W 48N AND A STRONGER WAVE NOW INSIDE
150W 43N.  THE CLOSER WAVE WILL INCREASE RAIN RATES FURTHER NORTH FOR
AWHILE THIS MORNING. THE FOLLOWING WAVE WILL BE THE FEATURE THAT
EVENTUALLY BRINGS AN END TO THE ATMOSPHERIC
RIVER EVENT. BUT FIRST MUST ENDURE MORE RAIN THROUGH TONIGHT.  MODELS
ARE IN DECENT AGREEMENT IN LIFTING THE WARM FRONT NORTH TONIGHT
FOCUSING THE HEAVIEST RAIN ON THE COAST RANGE. SEE HYDROLOGY
DISCUSSION FOR MORE INFORMATION ON QPF AND FLOODING ISSUES.

THE DISTURBANCE OUT NEAR 148W 43N WILL DEVELOP INTO A SURFACE LOW
OFF THE COAST SATURDAY MORNING. MODELS AGREE THE LOW WILL MOVE INLAND
TO THE SOUTH OF THE AREA. IF THE LOW TRACKS ABOUT 100-150 MILES
FURTHER NORTH OF CURRENT FORECAST...THE CENTRAL COAST COULD HAVE WIND
ISSUES...AND WILL NEED TO FOCUS IN ON THIS POSSIBILITY FOR THE
AFTERNOON FORECAST UPDATE.

COOLER AIR AND EXPECTED PRECIPITATION AHEAD OF THE WARM FRONT MAY
BRING ENOUGH SNOW FOR THE SOUTH WA CASCADES TONIGHT...AND A WINTER
WEATHER ADVISORY HAS BEEN ISSUED. SNOW LEVELS OVER OREGON CASCADES IS
EXPECTED TO BE AFFECTING ONLY THE AREAS NEAR 6000 FEET AND ABOVE.

ON SATURDAY THE SYSTEM PUSHES THROUGH AND THE SNOW LEVELS DROP BEHIND
TO NEAR OR BELOW PASS ELEVATIONS. THE WRAPAROUND OR BENT BACK
OCCLUSION PRECIPITATION COMES THROUGH SATURDAY NIGHT WITH CONTINUED
LOW SNOW LEVELS. WILL LIKELY NEED TO REISSUE ADDITIONAL SNOW
ADVISORIES FOR THE CASCADES SATURDAY AND SATURDAY NIGHT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED TIME PERIOD BEGINS SUNDAY EVENING...WITH A BROAD UPPER LOW
OVER THE NORTHEAST PACIFIC AND WEST TO SOUTHWEST ONSHORE FLOW. MODELS
AGREE ON THIS THIS STORM TRACK AS IT SENDS A SERIES OF WEATHER
SYSTEMS ONSHORE OVER THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THE
MODELS ALL SPIN UP A SURFACE LOW OVER THE EAST PACIFIC AND BRING IT
NEAR SHORE IN THE VICINITY OF THE QUEEN CHARLOTTE ISLANDS MONDAY AND
TUESDAY. MODELS SHOW THE ASSOCIATED FRONT STRETCHING SOUTHWESTWARD
ALONG THE WEST COAST AND LINGERING NEARLY STATIONARY THROUGH
MIDWEEK...AS YET ANOTHER LOW PRESSURE WAVE MOVES NORTHWARD ALONG THE
FRONT. ULTIMATELY THIS REMAINS A BROADBRUSHED AND PRETTY WET FORECAST
THROUGH THE EXTENDED UNTIL DETAILS CAN BE FURTHER RESOLVED. KELSON

&&

.HYDROLOGY...A BAND OF HEAVIER RAINFALL IS AGAIN SPREADING NORTHWARD
ACROSS MOST OF OUR OREGON ZONES AS WELL AS CLARK AND SKAMANIA
COUNTIES. THIS BAND HAS BEEN POORLY MODELED BY JUST ABOUT ALL
COMPUTER GUIDANCE...QPF FORECAST IS DEPENDING HEAVILY ON SATELLITE
AND RADAR TRENDS ALONG WITH LATEST OBSERVATIONS. RAINFALL RATES IN
THIS BAND ARE GENERALLY 0.10-0.25 INCH PER HOUR...THOUGH SOME
LOCALLY HEAVIER RATES HAVE BEEN REPORTED IN THE NORTH OREGON CASCADE
FOOTHILLS. AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED
FOR THESE AREAS THROUGH MIDDAY. ADDITIONALLY...FLOOD WARNINGS ARE IN
EFFECT FOR A FEW RIVERS DRAINING THE COAST RANGE...SEVERAL MORE ARE
BEING WATCHED CLOSELY FOR POTENTIAL FLOODING. THE HEAVIER QPF MAY
ALSO CAUSE PROBLEMS ON SOME OF THE CASCADE DRAINAGES...PARTICULARLY
THE NORTH OREGON CASCADES AND POSSIBLY THE SOUTH WASHINGTON
CASCADES. WARM RAIN IS RESULTING IN SIGNIFICANT MELT OFF OF THE
SNOWPACK UP TO 5000-7000 FEET...WHICH IS EXACERBATING THE RISES ON
THESE RIVERS. WILL CONTINUE TO MONITOR CLOSELY...FOR NOW A FLOOD
WATCH REMAINS IN EFFECT.  WEAGLE

&&

.AVIATION...FRONTAL BAND OVER WESTERN OREGON WILL KEEP KEEP A MIX OF
VFR AND MVFR CONDITIONS OVER THE AREA THROUGH THE DAY AND TONIGHT.
LOOK FOR MOSTLY MVFR CONDITIONS DUE TO UPSLOPE CONDITIONS ALONG THE
COAST AND MORE OF A MIX OF VFR AND MVFR INLAND.

KPDX AND APPROACHES...LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH
EARLY SATURDAY WITH CONDITIONS FLUCTUATING BETWEEN VFR AND MVFR.
LOOK FOR MOSTLY VFR CONDITIONS TODAY...THEN LOWERING TO MOSTLY MVFR
TONIGHT AS FRONTAL BAND AND HEAVIER PRECIPITATION MOVES BACK NORTH.
SKT

&&

.MARINE...THE FRONTAL BOUNDARY STALLED OVER THE SOUTHERN OREGON
WATERS THIS MORNING WILL START DRIFTING NORTH LATER TONIGHT AS THE
NEXT WAVE ON THE FRONTAL BAND APPROACHES. NE WINDS WILL INCREASE
TONIGHT NORTH OF FRONT AND SOUTH WINDS WILL INCREASE SOUTH OF FRONT.
WINDS COULD REACH GALE CONDITIONS SOUTH OF FRONT LATER TONIGHT SO
WILL ISSUE WATCH FOR THE SOUTHERN WATERS. COMBINED SEAS WILL REMAIN
IN THE MID TEENS FOR THE NEXT 24 TO 36 HOURS.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR CASCADE FOOTHILLS IN
     LANE COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL
     OREGON COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF
     NORTHWEST OREGON-GREATER PORTLAND METRO AREA-NORTH OREGON
     COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH WILLAMETTE
     VALLEY-UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

WA...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR GREATER VANCOUVER
     AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-WESTERN COLUMBIA
     RIVER GORGE.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM PDT
     SATURDAY FOR SOUTH WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER WA
     TO FLORENCE OR AND FROM THE COAST TO 60 NM OFFSHORE THROUGH
     SUNDAY MORNING.

     SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER WA TO
     CASCADE HEAD OR AND FROM THE COAST TO 60 NM OFFSHORE LATE
     TONIGHT THROUGH SATURDAY AFTERNOON.

     GALE WATCH FROM CASCADE HEAD OR TO FLORENCE OR AND FROM THE
     COAST TO 60 NM OFF SHORE LATE TONIGHT THROUGH EARLY SATURDAY.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 PM PDT
     THIS EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 30, 4:28 AM PDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
428 AM PDT FRI MAR 30 2012

ORZ005-009-014-WAZ022-023-039-040-311430-
LOWER COLUMBIA-WESTERN COLUMBIA RIVER GORGE-
UPPER HOOD RIVER VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001>004-006>008-010-012-PZZ210-WAZ020-021-311430-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-COLUMBIA RIVER BAR-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN AT TIMES WILL BRING RISES TO RIVERS AND STREAMS. URBAN
AREAS AND SMALL STREAM FLOODING IS POSSIBLE.

FLOOD WARNINGS CONTINUE FOR THE NEHALEM AND WILSON RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR MANY RIVERS
IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-311430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOWERING SNOW LEVELS AND EXPECTED PRECIPITATION MAY BRING
SIGNIFICANT SNOW ACCUMULATION TO MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ255-311430-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
428 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING THROUGH 9 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:51 PM PDTSmall Craft Advisory for WindsPQR6 hr
Mar 29, 9:38 PM PDTAreal Flood AdvisoryPQRBenton, Clatsop, Columbia, Lane, Lincoln, Polk and 3 more10 hr
Mar 30, 3:02 AM PDTSmall Craft Advisory for WindsPQR6 hr
Mar 30, 4:27 AM PDTWinter Weather AdvisoryPQR23 hr
Mar 30, 5:43 AM PDTRiver Flood WarningPQRLane38 hr
Mar 30, 6:48 AM PDTAreal Flood AdvisoryPQRBenton, Clackamas, Hood River, Lane, Lincoln, Linn and 6 more9 hr
Mar 30, 8:12 AM PDTRiver Flood WarningPQRWashington27 hr
Mar 30, 9:15 AM PDTRiver Flood WarningPQRLincoln11 hr
Mar 30, 9:41 AM PDTGale WatchPQR6 hr
Mar 30, 9:41 AM PDTSmall Craft Advisory for WindsPQR11 hr
Mar 30, 11:37 AM PDTRiver Flood WarningPQRBenton, Polk43 hr
Mar 30, 2:20 PM PDTRiver Flood WarningPQRClackamas13 hr
Mar 30, 3:13 PM PDTGale WarningPQR38 hr
Mar 30, 3:38 PM PDTAreal Flood AdvisoryPQRBenton, Clackamas, Hood River, Lane, Lincoln, Linn and 5 more6 hr

Nearby

River Flood Warnings in Oregon, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.